Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 39, NWS Little Rock, AR

May 20, 2017Logan County, Scott County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 20, 2017, 4:42 AM CDT for Logan County, Scott County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 4:42 AM CDT (09:42 UTC)
Expired
May 20, 2017, 7:45 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Logan County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 36 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WGUS54 KLZK 200942
FFWLZK
ARC083-127-201245-
/O.NEW.KLZK.FF.W.0039.170520T0942Z-170520T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
442 AM CDT SAT MAY 20 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Logan County in western Arkansas...
  Western Scott County in western Arkansas...

* Until 745 AM CDT

* At 439 AM CDT, Doppler radar indicated widespread showers and 
  thunderstorms over west central Arkansas, including the warned 
  area. The radar estimated 1 to 3 inches of rain in much of the 
  warned area early this morning. Given additional heavy rain, flash 
  flooding is likely to occur.

* Some locations that will experience flooding include...
  Booneville...                     Waldron...
  Paris...                          Mansfield...
  Magazine...                       Subiaco...
  Scranton...                       Ratcliff...
  Blue Mountain...                  Beauchamp...
  Mount Magazine...                 Echo...
  Oliver...                         Morgan Springs...
  Midway in Logan County...         Tokalon...
  Caulksville...                    Bates...
  Morrison Bluff...                 Barber...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3493 9445 3496 9437 3495 9433 3496 9424
      3506 9425 3510 9415 3515 9413 3514 9404
      3523 9403 3523 9392 3532 9391 3531 9381
      3536 9381 3537 9378 3538 9342 3535 9340
      3521 9348 3513 9371 3473 9424 3476 9446

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:45 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 20, 12:45 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1245 AM CDT Sat May 20 2017

.AVIATION...
Showers and thunderstorms will continue through the early morning
hours. The thunderstorms in the northwest will very slowly move
east. In the meantime scattered thunderstorms will continue ahead
of the large area. Movement will tend to be toward the north.
Gusty winds are anticipated in the thunderstorms. Visibility will
be reduced to one mile at times. Good chances of thunderstorms
will continue today and during the evening. MVFR and IFR
conditions will be common.

&&

.PREV DISCUSSION...(ISSUED 630 PM CDT Fri May 19 2017
)

AVIATION...
Active weather expected through the period, with scattered to
numerous showers and thunderstorms. First wave will be scattered,
primarily in the central and north/northeast this evening, then
more late tonight, and more during the day Saturday. Prevailing
conditions will become MVFR, locally restricted with any heavier
precipitation. Winds will primarily be out of the south, except
variable and gusty near thunderstorms.

PREV DISCUSSION...(ISSUED 236 PM CDT Fri May 19 2017)

SHORT TERM...Tonight Through Sunday

Coverage of SHRA has been a bit more scattered this afternoon
compared to the isolated coverage seen on Thu afternoon.
Additional...more organized SHRA and some TSRA were ongoing across
NE OK. This activity will continue to lift NE into far NW AR and SW
MO this afternoon...with a few of the NWRN counties seeing some
potential of this activity remaining organized as it moves over that
portion of the state. Elsewhere...expected the isolated to scattered
SHRA and a few TSRA through the rest of the afternoon and early
evening hrs.

This evening and overnight...additional convection will become more
likely as activity develops to the west and SW in OK...and moves
ENE into AR. This will be similar to what happened this
morning...just a bit further south. Given the similar setup...do
expect some potential for SVR Wx...with damaging winds the primary
hazard...especially as the convection develops into a potential
bowing complex. Some hail may also be seen...but lesser potential
than the wind. There could also be a some brief tornado potential
along the leading edge of this bowing line of convection.

By sunrise Sat...do expect this overnight convection to be weakening
as it pushes east of the CWA. Will see some lingering SHRA/TSRA in
the morning across central/SRN sections of the CWA...but then should
see a break in the organized convection by around midday. Could
still see some scattered SHRA/TSRA during the midday time frame. By
the afternoon and early evening hrs...a cold front will move into
the state from the NW...with additional SHRA/TSRA expected to develop
along/ahead of the front. This front will then push SE through the
rest of the CWA by sunrise Sun...with cooler and more stable
conditions expected for the rest of Sun.

LONG TERM...Sunday Night Through Friday

We will enter a brief period of drier weather heading into the
start of the new work week. The aforementioned storm system wl be
working EWD away fm the AR Sun night, with SFC high pressure
working into the region. One thing to watch for Mon into Mon night
is the potential for any MCS to the NW of the FA, possibly
affecting parts of AR. Have kept the fcst dry for now, but wl
continue to watch model trends.

Another upr trof/CDFNT wl push thru the area Tue and Tue night, with
scattered convection expected. Some residual moisture working arnd
the upr trof could produce some lingering rain chances over parts of
NERN AR on Wed. Drier conds wl return to close out the work week.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, May 19, 10:15 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1015 PM CDT Fri May 19 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1015 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

A line of showers and thunderstorms will move into the state during
the overnight hours. Scattered showers and thunderstorms will be
possible out ahead of the line as well.

Some thunderstorms could be severe, with large hail and damaging
winds the primary threats. A tornado or two will also be possible
into the early morning hours, primarily with storms ahead of the
line.

Stronger storms will be capable of producing heavy rainfall, which
could lead to localized flash flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Additional thunderstorms will be possible on Saturday...with
mainly scattered activity through early Saturday afternoon. A
cold front will move southeast through the state Saturday
afternoon through Sunday morning. Additional organized
thunderstorms will be possible along and ahead of this cold front
as it moves southeast through the state. Drier and cooler
conditions will be seen by Sunday afternoon...with dry conditions
persisting through Monday.

.Spotter Information Statement...

Spotter activation may be needed through tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/44/57

In the hours before

Special weather statement, May 19, 11:05 PM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1105 PM CDT FRI MAY 19 2017

ARZ012-013-200445-
Searcy AR-Newton AR-
1105 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...NEWTON...
NORTHWESTERN SEARCY AND NORTHERN POPE COUNTIES UNTIL 1145 PM CDT...

At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 16 miles southeast of Jasper, moving north at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jasper...                         Western Grove...
Carver...                         Erbie...
Moore...                          Point Peter...
Eula...                           Lost Valley State Park...
Piercetown...                     Walnut...
Pruitt...                         Upper Buffalo Wilderness Area...
St. Joe...                        Pindall...
Ben Hur...                        Bass...
Marble Falls...                   Yardelle...
Crossroad...                      Swain...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 500 AM CDT for western,
central and north central Arkansas.

LAT...LON 3611 9284 3607 9284 3606 9278 3572 9295
      3573 9336 3612 9344
TIME...MOT...LOC 0405Z 186DEG 24KT 3578 9307

Cavanaugh
Special weather statement, May 19, 11:30 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1130 PM CDT FRI MAY 19 2017

ARZ003-200515-
Boone AR-
1130 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm
over Capps, or 3 miles southeast of Alpena, moving north at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Harrison...                       Bergman...
Omaha...                          Myrtle...
Capps...                          Roberson Hollow...
Self...                           Red Bank...
Alpena...                         Crumpler Subdivision...
Batavia...                        Bear Creek Springs...
New Hope in Boone County...       Hopewell in Boone County...
Ridgeway...                       Gaither...
Burlington...

A tornado watch remains in effect until 500 AM CDT for north central
Arkansas.

LAT...LON 3650 9301 3649 9296 3612 9309 3615 9330
      3632 9330 3650 9329
TIME...MOT...LOC 0429Z 193DEG 16KT 3623 9321

46
Special weather statement, May 20, 2:52 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
252 AM CDT SAT MAY 20 2017

ARZ006-007-200830-
Sharp AR-Fulton AR-
252 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON AND NORTHERN SHARP
COUNTIES UNTIL 330 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm over
Highland in Sharp County, or near Cherokee Village, moving north at
40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Ash Flat...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Mammoth Spring State Park...
Ozark Acres...                    Sitka...
Saddler Falls...                  Wirth...

A tornado watch remains in effect until 500 AM CDT for north central
Arkansas.

LAT...LON 3648 9140 3647 9138 3647 9136 3642 9135
      3642 9132 3618 9141 3622 9163 3650 9158
      3650 9141
TIME...MOT...LOC 0752Z 192DEG 44KT 3628 9151

46
Special weather statement, May 20, 2:58 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
258 AM CDT SAT MAY 20 2017

ARZ006-007-015-200845-
Sharp AR-Fulton AR-Izard AR-
258 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IZARD...EASTERN FULTON
AND SHARP COUNTIES UNTIL 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Sturkie to Ballard to near
Mount Pleasant. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cherokee Village...               Ash Flat...
Horseshoe Bend...                 Cave City...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Mount Pleasant...
Franklin...                       Sidney...
Ballard...                        Myron...
Mammoth Spring State Park...      Stella...
Evening Shade...                  Williford...
Agnos...                          Armstrong...
Heart...                          Zion...

A tornado watch remains in effect until 500 AM CDT for north central
Arkansas.

&&

LAT...LON 3647 9136 3642 9135 3642 9131 3639 9131
      3637 9128 3633 9128 3633 9126 3625 9126
      3625 9133 3623 9135 3595 9135 3595 9181
      3625 9173 3650 9179 3650 9141
TIME...MOT...LOC 0757Z 271DEG 29KT 3649 9172 3625 9166 3592 9178

46
Special weather statement, May 20, 3:16 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
316 AM CDT SAT MAY 20 2017

ARZ014-016-024-200900-
Stone AR-Independence AR-Cleburne AR-
316 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONE...WEST CENTRAL
INDEPENDENCE AND CENTRAL CLEBURNE COUNTIES UNTIL 400 AM CDT...

At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greers Ferry to near Quitman. Movement was
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Batesville...                     Heber Springs...
Greers Ferry...                   Concord...
Southside in Independence Count...
Bethesda...
Ben...                            Almond...
Prim...                           Edgemont...
Dam Site Marina...                Marcella...
Desha...                          Hill Creek Recreation Area...
Ida...                            Brownsville...
Eden Isle...                      Locust Grove...
Drasco...                         Pearson...

LAT...LON 3588 9188 3575 9156 3538 9216 3564 9221
TIME...MOT...LOC 0816Z 222DEG 33KT 3559 9214 3543 9213

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:40 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren27 min
May 19, 7:42 PM CDTSpecial Weather StatementLZKBoone48 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningLZKBoone46 min
May 19, 8:49 PM CDTTornado WarningLZKBoone, Marion26 min
May 19, 9:00 PM CDTSevere Thunderstorm WarningLZKBoone, Marion27 min
May 19, 9:45 PM CDTSpecial Weather StatementLZKPope45 min
May 19, 9:56 PM CDTSpecial Weather StatementLZKLogan, Scott49 min
May 19, 11:05 PM CDTSpecial Weather StatementLZKNewton40 min
May 19, 11:30 PM CDTSpecial Weather StatementLZKBoone45 min
May 20, 12:26 AM CDTSevere Thunderstorm WarningLZKBoone, Marion49 min
May 20, 12:34 AM CDTSevere Thunderstorm WarningLZKConway, Perry14 min
May 20, 12:58 AM CDTFlash Flood WarningLZKBoone, Johnson, Marion, Newton3 hr
May 20, 1:34 AM CDTSevere Thunderstorm WarningLZKConway, Van Buren41 min
May 20, 1:39 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton36 min
May 20, 2:52 AM CDTSpecial Weather StatementLZKSharp38 min
May 20, 2:58 AM CDTSpecial Weather StatementLZKSharp47 min
May 20, 3:16 AM CDTSpecial Weather StatementLZKCleburne44 min
May 20, 5:28 AM CDTFlash Flood WarningLZKIndependence, Jackson, White3 hr
May 20, 7:40 AM CDTFlash Flood WarningLZKFaulkner, Pulaski2 hr
May 20, 10:26 AM CDTSpecial Weather StatementLZKLincoln49 min
May 20, 11:19 AM CDTRiver Flood WarningLZKConway, Perry5 days
May 20, 11:21 AM CDTRiver Flood WarningLZKIndependence, Jackson5 days
May 20, 11:24 AM CDTRiver Flood WarningLZKWhite68 hr
May 20, 11:29 AM CDTRiver Flood WarningLZKPerry4 days

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.